Iowa, 2009

Flooding in Iowa, May 28 to 31, 2009

May 28 to 31, 2009 · NWS DMX · 4 events in 3 counties and zones

Rainfall was fairly evenly distributed through out the month but totaled much less than usual over northwestern and west central sections. Greatest rainfall came on the 26th and was centered upon central and north central Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rainfall was fairly evenly distributed through out the month but totaled much less than usual over northwestern and west central sections. Greatest rainfall came on the 26th and was centered upon central and north central Iowa. Ames reported 5.06 inches of rain between the evening of the 25th and morning of the 27th. However, relatively dry weather prior to this rain event prevented widespread flooding from this late month storm. Much of the flooding was very minor with crests less than one half foot over flood stage. The flooding on the West Fork of the Cedar River was more significant with the crest about 1.5 feet above flood stage. A crest of a little over 2 feet above flood stage was recorded in Oskaloosa on the South Skunk River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 2:22 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 28, 2:22 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT THU MAY 28 2009

.DISCUSSION...
CLOUD SHIELD HAS BEEN MUCH SLOWER THAN EXPECTED TO CLEAR OUR AREA
TODAY...BUT IS FINALLY MAKING SOME PROGRESS AND SHOULD BE OUT OF ALL
BUT OUR FAR SOUTHEASTERN COUNTIES BY 00Z. MAY INCLUDE A PRE-FIRST
PERIOD IN THE AFTERNOON FORECAST TO ACCOUNT FOR CLEARING SKIES LATE
THIS AFTERNOON ACROSS OUR SOUTHEASTERN HALF. THEREAFTER...AS THE
SURFACE RIDGE MOVES IN AND THE SUN SETS WINDS SHOULD GO LIGHT AND
VARIABLE AND WE WILL HAVE VIRTUALLY CLEAR SKIES...AND DEWPOINTS IN
THE LOWER 40S CURRENTLY OBSERVED WITH THE RIDGE IN EASTERN NEBRASKA
WILL MOVE INTO OUR WESTERN COUNTIES. THESE FACTORS WILL COMBINE TO
PRODUCE A GOOD POTENTIAL FOR SIGNIFICANT RADIATIONAL COOLING AFTER
SUNSET...PARTICULARLY IN THE WEST. LATER OVERNIGHT WINDS WILL REMAIN
LIGHT BUT PICK UP JUST A BIT IN THE NORTH ALONG WITH SOME HIGH
CLOUDS AHEAD OF AN APPROACHING FRONTAL SYSTEM. TAKING ALL OF THIS
INTO CONSIDERATION HAVE DROPPED MIN TEMPS FOR TONIGHT BY A FEW
DEGREES IN THE WEST...AND ABOUT A DEGREE ELSEWHERE TO ACCOUNT FOR
LOWER THAN EXPECTED DEWPOINTS AND GOOD COOLING CONDITIONS IN THE
LATE EVENING HOURS.  WK CDFNT WILL DROP SWD ACRS IA FRI WITH SCT
TSRA PSBL DURG MAX HEATING.  STTN SOMEWHAT CONDITIONAL WITH LMTD
MSTR...BUT DECENT INSTABILITY IN PLACE.  ANYTHING THAT WUD DVLP
XPCTD TO BE WDLY SCT.  KEPT MAP DOWN FOR THIS REASON...THOUGH ISOLD
AMTS OF UP TO 1/2 INCH ARE PSBL.  FNTL BNDRY WILL WASH OUT WITH
SCNDRY BNDRY DROPPING INTO THE STATE FRI NGT...BCMG STNRY NW-SE ACRS
THE SW BY SAT MRNG.  MDLS IN GUD AGMT WITH THIS SCENARIO.  XPCT FNT
TO LFT NWD IN RESPONSE TO S/WV FM SYS CURRENTLY OVERTOPPING THE RDG
ALNG THE WRN NOAM COAST AND DVLPG NRN PLAINS LO. CDFNT WILL SLIP
THRU THE AREA LATER SUN NGT AND HOLD JUST TO THE S OF IA AS HGTS BLD
OVR THE SRN HLF OF THE CONUS.  EVENTUAL SWWD PROGRESS WILL BE
COMPLETED ONCE FNTL WAVE PASSES TO THE SE OF IA TUE NGT.  ABV NORM
TEMPS THRU THE WKND WITH SOME AREAS OF THE W AOA 90 FOR SUN JUST AHD
OF CDFNT.  COOLER WX WITH CLOUDS HEADING INTO NXT WK.

&&

.AVIATION...28/18Z
LARGE AREA OF LOW STRATOCUMULUS CLOUDS...WITH CIGS BASED
FL014-FL036...IS SLOW TO MOVE OUT OF THE AREA TODAY. FORECAST MODELS
TOO QUICK TO BRING THE BACK EDGE OF THE CLOUDS THROUGH AS THEY DO
NOT APPEAR TO BE ACCOUNTING FOR BACKBUILDING ALONG THE TRAILING
EDGE. KFOD AND KMCW SHOULD BE CLEARING OUT WITHIN THE NEXT HOUR OR
SO...BUT THE OTHER THREE TERMINALS WILL HAVE PREVAILING MVFR CIGS
FOR A FEW HOURS YET...AND POSSIBLY THROUGH 00Z AT KOTM.
OTHERWISE...ONCE THE CLOUDS MOVE OUT LIGHT NORTHWEST WINDS AND CLEAR
SKIES WILL PREVAIL IN THE LATE AFTERNOON/EVENING...THEN LIGHT AND
VARIABLE WINDS WITH JUST A FEW HIGH CLOUDS OVERNIGHT. A COLD FRONT
WILL MOVE NORTH TO SOUTH ACROSS THE AREA TOMORROW...REACHING KMCW BY
AROUND 12Z AND KOTM AROUND OR JUST AFTER 18Z. MVFR CIGS AND LIGHT
PRECIP ARE POSSIBLE AS THE FRONT MOVES THROUGH...HOWEVER CONFIDENCE
AT THIS RANGE TOO LOW FOR INCLUSION IN 18Z TAFS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...MS MAY 09
AVIATION...LEE
Hazardous weather outlook, May 28, 2:07 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT THU MAY 28 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-290930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
307 PM CDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF CENTRAL INTO
NORTHEAST IOWA...GENERALLY IN THE SKUNK RIVER BASIN IN THE
OSKALOOSA AREA...AND THE CEDAR RIVER BASIN IN THE WATERLOO AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO THE EARLY
EVENING.  AN ISOLATED SEVERE STORMS IS POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS.  SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED LATER
FRIDAY NIGHT THROUGH NEXT TUESDAY.  A FEW STORMS ARE POSSIBLE...WITH
THE BEST CHANCE FOR SEVERE WEATHER SUNDAY NIGHT THROUGH MONDAY.  THE
PRIMARY THREAT WILL BE HIGH WIND AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FRIDAY AFTERNOON THROUGH MONDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Butler

When
May 28, 3:45 PM CST to May 29, 5:45 PM CST
Where
Butler County, 3.23 mi ESE of New Hartford to 3.76 mi NE of Parkersburg
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.559, -92.558

Flood, Mahaska

When
May 29, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.489, -92.864

Flood, Black Hawk

When
May 29, 1:02 AM CST to May 31, 11:59 PM CST
Where
Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.641, -92.552

Flood, Black Hawk

When
May 30, 5:52 AM CST to 9:03 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164399, 164402, 164403, 164401.